Injections or tablets

I have been having b12 injections have had loading dose then further 3 monthly one, after loading dose and last one which was October I felt awful for about 2-3 weeks felt very low and sickly with stomach upsets! Spoke to doctor who suggested trying the cyancalabaman tablets ( probs wrong spelling ) but having read up on these and discovered what is in them am not keen to try this! Anyone had any similar experience after injections? Or any advice on what to use for the best results and less side effects?

7 Replies

oldestnewest
  • Why do you need B12? If it's because of pernicious anaemia then oral tablets won't do much good because your body cannot absorb B12 from the gut (well, no more than 1% of what you swallow - if you're lucky).

    As for cyanocobalamin, what's in them that has you worried? If it's the...

    Hang on.... These questions were answered when you asked them a month ago!

    If you're in the UK and having hydroxocobalamin injections then there's nothing in there that can cause such a reaction - unless it's the hydroxocobalamin. I'm surprised your doctor didn't recommend methycobalamin tablets.

  • The trace of cyanide is one of the things that worry me about the tablets!

    Also yes I asked the question before but my main point I wanted to know was had anyone had any bad experiences with either of the medications! I tested negative to the intrinsic factor but am on long term Zantac so therefore have low stomach acid!!

    Sorry if posting and re- asking is wrong but I am still looking into all options

  • Like I said last month, the amount of cyanide in 50ug is the same as in 0.5ml of prune juice. So 1000ug will give the same amount of cyanide as in 10ml of prune juice. That's not even a small glass.

    Yes, all the cyanide will be released when the cyanocobalamin is converted to methylcobalamin, but it is a ridiculously tiny amount.

  • The cyano molecule in cyanocobalamin is very tightly bound so isn't available to react with anything (sure fbirder will correct me if I am wrong on that).

    hydroxocobalamin is used as a treatment for cyanide poisoning because it binds so strongly to cyanide that it removes it from your system. The outcome is conversion to cyanocobalamin, which the body will process in more or less the same way as hydroxocobalamin.

    There are some risks if you are a smoker - because cigarettes contain cyanide in small traces - as it is used in processing the tobacco. There is also a condition called Lebers disease where treatment with cyanocobalamin is a no-no as it will lead to blindness ... but if you have Lebers then you shouldn't be smoking either as the problem reaction is the cyanide element.

    ghr.nlm.nih.gov/condition/l...

    It is quite common for people to feel worse before they feel better with B12 therapy - this is partly because in undoing the damage that has been done by the deficiency your immune system starts to kick back in again so it really starts fighting any infections that may have been lingering around and generally a lot of what we associate with feeling ill is actually the way our immune system is trying to fight an infection and clear it from our system.

    Acne is quite a common problem.

    Aches and pains may also increase as the nerves start to heal ... and the brain takes a while to readjust to signals coming through properly again.

    whilst some people do cope with a three month interval many don't and it may be that what you are experiencing is the body starting to recover for a month and then sliding back to where it was again (and potentially getting worse) as the levels of B12 in your blood may be high but it isn't necessarily getting through to cells, or even your body is actually getting rid of the excess B12 in your urine quite quickly so the levels after a month may be starting to get quite low again. So, each time you have a shot your body starts to heal, and (for reasons above) you feel a bit worse - but then it stops and you go back to 'normal' - not fighting infections as much so not noticing them - until you get the next shot and things start to heal again.

    It may actually be the case that you need more frequent shots so the healing process is consistent and actually has a chance to complete in one go rather than stop-start all the time.

    I'm not an expert - except in how B12 affects me - and I definitely continued to go backwards after my GP started treating me ... until I took things into my own hands and started treating myself.

    Not sure what dose of cyano was in the tablets your doctor suggested but as 1% of B12 is absorbed outside the ileum high doses (>1mg) which is several hundred times RDA can result in enough getting through, and does work for some people, but not everyone. It has the advantage of giving you more control over what is going on and means that doses would be more evenly spread whilst you are recovering. People also vary quite a lot in which forms of B12 they respond to and some people do find cyano is a really good format for them.

    You can also get high dose methyl tablets/sublinguals (though idea there is generally to try and get absorption through membranes in the mouth rather than flooding the gut with B12)

  • Thank you fir your reply sounds as though it maybe explains why I feel so rough after injection maybe I will go back and see what doc says about perhaps having them slightly closer together!! Unfortunately any kind of tablets set my overly sensitive tummy into knots honestly drives me insane the things other folks can take but yet my stomach just can't handle!

    It's all very confusing and having lived with the low b12 for goodness knows how long and not knowing it was that as all that I was treated for was ferritin which was 1.5 at one stage!! Now it's the b12 which seems like it can make u feel every bit as bad as the ferritin did! After years of trying various iron preps I finally had an iron transfusion ( pity we couldn't get b12 transfusions lol )!

  • Hope your GP is sympathetic but if not you will get plenty of support from those on this site.

  • Thank you! Going to make appointment and see what they say! Thank u again

You may also like...